Hail, Oneida
- When
- July 6, 2:45 PM EST
- Where
- Oneida County, 0.74 mi S of Oriskany
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.159, -75.350
A cold front dropped southeastward from the Great Lakes and Ontario triggering scattered thunderstorms for central and eastern New York. A few isolated storms became severe with large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A cold front dropped southeastward from the Great Lakes and Ontario triggering scattered thunderstorms for central and eastern New York. A few isolated storms became severe with large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 6, 1:04 PM EST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 204 PM EDT WED JUL 6 2011 .SYNOPSIS... WARM SUMMER-LIKE WEATHER WILL OCCUR TODAY WITH TEMPERATURES APPROACHING 90 ACROSS SOUTHERN NEW YORK AND NORTHERN PENNSYLVANIA. A COLD FRONT WILL BRING SCATTERED THUNDERSTORMS LATER THIS AFTERNOON THROUGH THIS EVENING... THEN DRYER AND SLIGHTLY COOLER WEATHER WILL RETURN LATE TONIGHT. THURSDAY THROUGH FRIDAY WILL BE SLIGHTLY COOLER THAN TODAY WITH ISOLATED SHOWERS AND THUNDERSTORMS... MAINLY DURING THE AFTERNOON. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... UPDATED AT 10 AM...MINOR CHANGES TO ACCOUNT FOR LATEST OBS/TRENDS. NO OTHER CHANGES. BEST CHC FOR ANY TSRA DEVELOPMENT LOOKS TO BE AFTN 3 PM TODAY AS WEAK CD FRNT APPROACHES. PARAMETERS NOT ALL THAT FAVORABLE FOR SVR, BUT KEEPING IN CHC FOR GUSTY WINDS, MAINLY NORTH GIVEN SLGT RISK AND BETTER SHEAR ACROSS NE NYS INTO NEW ENGLAND. UPDATED AT 7 AM... JUST A FEW MINOR CHANGES TO ACCOUNT FOR LATEST TRENDS. SKIES WILL REMAIN MOSTLY CLEAR THROUGH ABOUT 10 AM... THEN CLOUDS SPREAD IN FROM THE WEST. HAVE ADDED A MENTION OF GUSTY WINDS ACROSS THE NORTHERN COUNTIES FROM MID AFTERNOON THROUGH EARLY EVENING AS THAT IS THE AREA WHERE SHEAR WILL BE STRONGEST AND MAY BE SUPPORTIVE OF SOME MARGINALLY SEVERE STORMS. LATEST SATELLITE IMAGE SHOWS LOTS OF CLEAR SKY ACROSS NY/PA EARLY THIS MORNING... INDICATING THE POTENTIAL FOR LOTS OF SUNSHINE LATER THIS MORNING INTO EARLY THIS AFTERNOON. SEVERAL HOURS OF SUNSHINE WILL ALLOW TEMPERATURES TO CLIMB WELL INTO THE 80S IN ALL AREAS. HIGHS NEAR 90 YESTERDAY ACROSS SOUTHERN MICHIGAN INDICATES THAT A FEW 90 DEGREE READINGS WILL BE POSSIBLE LATER TODAY AT LOWER ELEVATIONS IN SOUTHERN NY AND NORTHERN PA. STRONG DIURNAL HEATING WILL ALLOW FOR THE DEVELOPMENT OF MODERATE INSTABILITY LATER TODAY WITH CAPES RISING TO 500 TO 1000 J/KG IN MANY AREAS WITH AS MUCH AS 1500 J/KG POSSIBLE ESPECIALLY OVER NORTHERN PA. MODEL FORECASTS INDICATE DEEP LAYER SHEAR INCREASING TO 30 TO 35 KTS OVER CENTRAL NY LATER TODAY WITH 20 TO 25 KTS OVER NORTHERN PA. THIS COMBINATION OF CAPE AND SHEAR WILL BE ENOUGH TO SUPPORT A FEW SEVERE STORMS LATER TODAY THROUGH THIS EVENING AS 10 TO 30 M 12 HR 500 MB HEIGHT FALLS OVERSPREAD A LEE TROUGH AND SURFACE COLD FRONT SWEEPING SOUTHEAST ACROSS THE AREA THIS EVENING. SPC SLIGHT RISK OVER EASTERN NY LOOKS REASONABLE AND COULD EVEN BE EXPANDED SLIGHTLY SOUTHWESTWARD ACROSS CENTRAL NY GIVEN MARGINALLY FAVORABLE CAPE/SHEAR AND LARGE-SCALE FORCING. PWAT VALUES GREATER THAN 1.5 INCHES WILL ALSO SUPPORT SOME HEAVY DOWNPOURS. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/... THE FRONT WILL CLEAR THE AREA THIS EVENING FOLLOWED BY DRYER AND SLIGHTLY COOLER WEATHER LATE TONIGHT THROUGH THURSDAY MORNING. THE FRONT WILL STALL OVER THE CENTRAL MID-ATLANTIC REGION THURSDAY AFTERNOON THROUGH FRIDAY. ISOLATED SHOWERS MAY DEVELOP AS FAR NORTH AS SOUTHERN NY THURSDAY AFTERNOON... THEN FRIDAY AFTERNOON WILL FEATURE A SOMEWHAT BETTER CHANCE OF SHOWERS AND THUNDERSTORMS AS AN UPPER WAVE ROUNDS THE BASE OF THE LARGE-SCALE TROUGH OVER THE GREAT LAKES AND ENHANCES PRECIPITATION ALONG THE STALLED FRONT. THE NAM APPEARS TO BE OVERDONE WITH THE DEVELOPMENT OF A SURFACE LOW ALONG THE MID-ATLANTIC COAST FRIDAY... HOWEVER THE NAM/GFS AND LATEST 00Z ECMWF ALL INDICATE AN INCREASE IN SHOWERS/THUNDERSTORM COVERAGE FRIDAY AFTERNOON. FOR TEMPERATURES USED MAINLY A BLEND OF BIAS CORRECTED MAV AND MET GUIDANCE... WITH A SLIGHT UPWARD ADJUSTMENT THIS AFTERNOON ACROSS THE CENTRAL AND SOUTHERN COUNTIES WHERE HEATING AHEAD OF THE APPROACHING COLD FRONT WILL BE STRONGEST. && .LONG TERM /SATURDAY THROUGH TUESDAY/... DUE TO WATCH ISSUANCE DISCUSSION WILL BE BRIEF. CLOSELY FOLLOWED HPC GUIDANCE WITH ONLY VERY MINOR TWEEKS. FAIRLY ZONAL FLOW SHUD PREVAIL WITH COLD FNTL PSSG ON MONDAY. CHC FOR SHRA/TSRA MONDAY...OTRW FAIR WX TO PREVAIL AHEAD OF (SAT/SUN) AND BEHIND (TUE/WED) THE FNT. TEMPS RUNNING NEAR OR SLIGHTY ABV NORMAL...WITH MAXES GNRLY L/M 80S AND MINS U50S TO M60S. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... CDFNT WILL PROGRESS ACRS THE FCST AREA LATE THIS AFTN AND EVNG. WATCH JUST ISSUED...BUT CONFIDENCE HERE IN ANYTHING MORE THAN ISOLD SVR IS VERY LOW. BEST CHC FOR STRONGER STORMS APPEAR TO BE OVER THE FAR NE SXNS OF THE BGM CWA. THE SCENARIO WE HAVE GEATEST CONFIDENCE IS WHERE WDLY SCT NON-SVR TSRA DVLP ALONG OR JUST AHEAD OF THE FNT ARND 19Z...TRACKING SEWD DURING LATE AFTN/EVNG INTO THE SRN TIER AND NE PA. HOWEVER THE DEGREE OF CVRG IS ALSO A BIG QUESTION SO FOR NOW WE JUST PLAYED A 2 HR TEMPO PD DURING THE AFTN WITH A CB GROUP. ONLY XCPTN WAS AT SYR/RME WHERE WE PLAYED A TEMPO GROUP FOR SHRA WITH CB. UPDATES WILL BE MADE- IF NEEDED- ONCE SITN BCMS MORE CLEAR. OTHER CHALLENGE FOR THE TAFS WAS THE POTNL FOR LOW CLDS OR VLY FOG LATER TNGT ABD INDICATED MVFR MOST CNTRL NY SITES LATE TNGT. VFR PREVAILS ON THU. WINDS THIS AFTN WRLY 10-20 KTS...BECMG NWLY 5 KTS TNGT AND NNWLY 10-15 KTS THU. OUTLOOK... THU NGT THRU SUN...MOSTLY VFR. SOME LGT VALLEY FOG PSBL EARLY EACH AM. MON...SCT TSRA WITH MVFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...MSE NEAR TERM...JML/MSE SHORT TERM...MSE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 229 PM EDT WED JUL 6 2011 NYZ009-018-023>025-036-037-044>046-055>057-062-PAZ038>040-043-044- 047-048-072-071830- NORTHERN ONEIDA-ONONDAGA-SCHUYLER-CHEMUNG-TOMPKINS-MADISON- SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE- SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA- LUZERNE-PIKE-SOUTHERN WAYNE- 229 PM EDT WED JUL 6 2011 ...SEVERE THUNDERSTORM WATCH 605 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. A FEW ISOLATED STORMS COULD POTENTIALLY BECOME SEVERE... WITH WIND GUSTS OVER 50 MPH OR LARGE HAIL. THE BEST CHANCE FOR A SEVERE STORM WILL BE NORTH OF THE NEW YORK PENNSYLVANIA BORDER. LOCALIZED HEAVY DOWNPOURS AND FLOODING COULD ALSO ACCOMPANY THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NYZ015>017-022-071830- YATES-SENECA-SOUTHERN CAYUGA-STEUBEN- 229 PM EDT WED JUL 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON THROUGH THIS EVENING. ISOLATED STORMS COULD POTENTIALLY PRODUCE WIND GUSTS OVER 40 MPH OR SMALL HAIL. LOCALIZED HEAVY DOWNPOURS AND FLOODING COULD ALSO ACCOMPANY THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
151 PM EDT WED JUL 6 2011
NYZ009-061845-
ONEIDA NY-
151 PM EDT WED JUL 6 2011
...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ONEIDA COUNTY...
* AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR
BOONVILLE...AND MOVING EAST AT 30 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
FORESTPORT AND ALDER CREEK AT 200 PM EDT...
WOODGATE AT 205 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS. SEEK SHELTER IF YOU ARE IN THE PATH OF THIS
STORM.
LAT...LON 4359 7510 4340 7508 4337 7508 4342 7544
4348 7543 4358 7519
RHBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
239 PM EDT WED JUL 6 2011
NYZ018-036-061945-
MADISON NY-ONONDAGA NY-
239 PM EDT WED JUL 6 2011
...STRONG THUNDERSTORM WILL AFFECT CENTRAL ONONDAGA AND EXTREME
NORTHWESTERN MADISON COUNTIES...
* AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR JORDAN...
AND MOVING EAST AT 25 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
MARYSVILLE AND SKANEATELES AT 245 PM EDT...
BENNETTS CORNERS AND MEMPHIS AT 250 PM EDT...
MARCELLUS AND WARNERS AT 255 PM EDT...
CAMILLUS AND MARIETTA AT 300 PM EDT...
AMBOY AND LAKELAND AT 305 PM EDT...
TAUNTON AND FAIRMOUNT AT 310 PM EDT...
ONONDAGA AND WESTVALE AT 315 PM EDT...
SYRACUSE AND MATTYDALE AT 320 PM EDT...
SEEK SHELTER IF YOU ARE IN THE PATH OF THIS STORM.
LAT...LON 4289 7596 4292 7645 4293 7646 4301 7646
4301 7649 4310 7651 4311 7649 4314 7596SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
251 PM EDT WED JUL 6 2011
NYZ017-018-061945-
CAYUGA NY-ONONDAGA NY-
251 PM EDT WED JUL 6 2011
...STRONG THUNDERSTORM WILL AFFECT CENTRAL CAYUGA AND SOUTHERN
ONONDAGA COUNTIES...
* AT 249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR OWASCO...
AND MOVING EAST AT 25 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
NILES AT 300 PM EDT...
NEW HOPE AND KELLOGGSVILLE AT 305 PM EDT...
MARIETTA AT 310 PM EDT...
CEDARVALE AT 320 PM EDT...
OTISCO AND VESPER AT 325 PM EDT...
LA FAYETTE AND TULLY AT 335 PM EDT...
APULIA AND JAMESVILLE AT 340 PM EDT...
POMPEY AND FABIUS AT 345 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
LAT...LON 4279 7589 4277 7627 4275 7628 4274 7657
4292 7659 4301 7591
MLJSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
302 PM EDT WED JUL 6 2011
NYZ037-062000-
ONEIDA NY-
302 PM EDT WED JUL 6 2011
...LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL AND SOUTHERN
ONEIDA COUNTY...
* AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM HOLLAND PATENT TO ORISKANY TO
VERONA TO SHERRILL...AND MOVING EAST AT 30 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
VERNON AT 305 PM EDT...
TRENTON FALLS AT 310 PM EDT...
WESTMORELAND AND ORISKANY AT 315 PM EDT...
COLEMANS AT 320 PM EDT...
MAYNARD AND WHITESBORO AT 325 PM EDT...
YORKVILLE AND NEW YORK MILLS AT 330 PM EDT...
NEW HARTFORD AND DEERFIELD AT 335 PM EDT...
UTICA AT 340 PM EDT...
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
LAT...LON 4326 7515 4324 7510 4323 7506 4314 7513
4306 7521 4306 7560 4308 7564 4310 7564
4312 7567 4328 7525 4328 7515
MLJSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
315 PM EDT WED JUL 6 2011
NYZ036-037-062000-
MADISON NY-ONEIDA NY-
315 PM EDT WED JUL 6 2011
...STRONG THUNDERSTORM WILL AFFECT NORTHERN MADISON AND SOUTHERN
ONEIDA COUNTIES...
* AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR
CHITTENANGO...AND MOVING EAST AT 30 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
PERRYVILLE AT 320 PM EDT...
LENOX AND CANASTOTA AT 330 PM EDT...
WAMPSVILLE AND PETERBORO AT 335 PM EDT...
ONEIDA AND ONEIDA CASTLE AT 340 PM EDT...
SHERRILL AND STOCKBRIDGE AT 345 PM EDT...
VERNON AND AUGUSTA AT 350 PM EDT...
VERNON CENTER AND ORISKANY FALLS AT 355 PM EDT...
CLINTON AND KIRKLAND AT 400 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
LAT...LON 4320 7514 4314 7513 4305 7521 4293 7520
4294 7591 4309 7592 4309 7596 4310 7598
4313 7596
MLJThe Ft Drum radar (KTYX), 71 km away, was scanning. The volume nearest the first event began at 19:46 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Trees blown down by thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337051, 337056.